Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 248, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 2003, 10:29 PM CDT for Charles Mix County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2003, 10:29 PM CDT (03:29 UTC)
- Expired
- Aug 19, 2003, 11:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 153 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 7:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1683 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 200329
SVRFSD
SDC023-200415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 PM CDT TUE AUG 19 2003
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 1115 PM CDT
* AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF GEDDES TO 7
MILES SOUTHWEST OF GEDDES...OR FROM 8 MILES EAST OF PLATTE TO 12
MILES WEST OF LAKE ANDES...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LAKE ANDES AROUND 1055 PM CDT
THIS STORM WILL ALSO AFFECT THE COMMUNITIES OF GEDDES AND PICKSTOWN.
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4311 9823 4309 9870 4318 9884 4348 9880
4349 9872 4347 9871 4336 9870 4322 9821
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:55 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 19, 7:55 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 755 PM CDT TUE AUG 19 2003 UPDATED ZONES FOR THE INCLUSION OF WATCH NUMBER 873. ALSO MODIFIED THE WX GRIDS FOR TIMING OF EXPECTED ACTIVITY TONIGHT...MAINLY SLOWED IT DOWN INTO THE EAST PUTTING TIMING MORE IN LINE WITH MOVEMENT OF 500H VORT LOBE. ALSO SPED UP TSRA CHANCES ACROSS THE WEST AS NMRS TSRA ARE FIRING OFF ALONG SFC CONVERGENCE AREA. OTHERWISE NO OTHER CHANGES EXPECTED ATTM. .FSD...NONE JRM
Hazardous weather outlook, Aug 19, 11:02 AM CDT, 11 hours 27 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1102 AM CDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP AGAIN THIS AFTERNOON...WITH THE BEST CHANCE COMING AFTER 300 PM CDT. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING HAIL AND STRONG STRAIGHT LINE WINDS. LOCALIZED HEAVY RAINFALL WILL ALSO BE A THREAT...ESPECIALLY SOUTH AND EAST OF A TYNDALL TO MARSHALL LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS MAY LINGER WEDNESDAY MORNING...MAINLY IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. SCATTERED THUNDERSTORMS WILL THEN REDEVELOP OVER PARTS OF THE AREA IN THE AFTERNOON AND BE MAINLY IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY EVENING. ISOLATED STORMS MAY BE SEVERE IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Aug 19, 7:38 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 6 NNW DIXON SD 60 MPH TSTM GUST
08/19/03 GREGORY REPORTED BY STORM
SPOTTER. RAINFALL 0.80
OF AN INCH. MANY SMALL
BRANCHES DOWN.Local storm report, Aug 19, 8:21 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 10 NNE PUKWANA SD 60 MPH TSTM GUST
08/19/03 BRULE 2+ INCH BRANCHES DOWN.
REPORTED BY PUBLIC.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:00 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
| Aug 19, 7:04 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 26 min |
| Aug 19, 7:52 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 23 min |
| Aug 19, 10:05 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 40 min |
| Aug 19, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 52 min |
| Aug 20, 12:20 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.